NCPA - National Center for Policy Analysis

WHEN MIXING MEDICATIONS CAN BE DEADLY

February 8, 2008

Actor Heath Ledger's death from a combination of prescription painkillers and sedatives underscores the potential dangers of mixing medicines at a time when medication use is rampant in the United States, says the Wall Street Journal.

Patients are often woefully unaware of the potential serious consequences of the additive effects of prescription medications.  Although it is often unclear from toxicology reports whether a death by prescription drugs was intentional or not, "frequently, medical examiners find multiple drugs in toxicology reports of people that died of drug overdoses," says Leonard Paulozzi, a medical epidemiologist at the Centers for Disease Control and Prevention's Injury Center who researches prescription-medication poisonings.

Prescription-drug abuse -- using a medication for nonmedical reasons -- is on the rise in the United States across all age groups:

  • In 2006, more than 16 million Americans aged 12 or over reported nonmedical use of prescription pain relievers, tranquilizers, stimulants or sedatives, up from 14 million in 2004, according to the Substance Abuse and Mental Health Services Administration (SAMHSA).
  • Nearly 600,000 emergency-room visits in 2005 involved nonmedical use of prescription or over-the-counter pharmaceuticals or supplements, according to SAMHSA, and the majority of those involved patients taking more than one drug.
  • The most commonly abused groups are strong opioid or narcotic painkillers such as OxyContin or Vicodin, stimulant medications such as Adderall and Concerta, and sedatives for sleep or anxiety, such as Xanax.

Fatal poisonings resulting from high concentrations of prescription medication are also increasing.  From 1999-2002, for instance, such poisonings by opioid painkillers rose more than 90 percent to 5,592 deaths, and in 2002 there were more deaths from painkiller poisoning than from heroin or cocaine use, according to a study released in 2006 by the CDC.

Source: Shirley S. Wang, "When Mixing Medications Can Be Deadly," Wall Street Journal, February 7, 2008.

For text:

http://online.wsj.com/article/SB120235084872749567.html

 

Browse more articles on Health Issues